Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


RBC values continue to go down
Aug 9, 1999

JB - There are a couple of questions that I have been unsuccessful at getting answers to. First some background: 1) Diagnosed positive Dec. 1998. CD4=302 VL=8925 2) Started Combivir and Sustiva on Feb 2, 1999. 3) Now VL undetectable and CD4=448 4) Blood drawn at same time (early morning) before eating. 5) Same lab has been used each time. 6) RBC has been dropping: 5.23, 5.14, 4.47, 3.88, 3.74. 7) Hemaglobin and Hematocritin normal ranges at about 15.7(hemaglobin) and 44 (hematocrit). 8) MCV has been rising from 92 to 120. 9) MCH has been rising from 32.2 to 41.4.

My questions are: 1) At what point should I start to be concerned about the dropping RBC and the rising MCV and MCH? and 2) Since this seems to be drug induced (the AZT in Combivir) would another drug in the same class be better? I would hate to change with the VL and CD4 numbers I've been having. But with feeling run down all the time it might be necessary.

Your opinion would be greatly appreciated.

Response from Mr. Molaghan

Hello Thank you for such a complete and succinct clinical history. You've raised several important points. AZT (which is contained in Combivir along with 3TC) has been well documented as causing a macrocytic anemia in some patients. This explains the elevated MCV. I find it curious that the red blood count is decreasing, but the hemoglobin and hematocrit levels are within normal limits. If these counts (hemoglobin and hematocrit) decrease along with the red blood count, you should intervene. There are a couple of options you could discuss with your medical provider, if you indeed have developed AZT induced anemia. You could change your antiretroviral regimen to a combination that is less likely to cause anemia (such as d4t, ddI), but these medicines are also not without side effect. The strongest argument against changing regimens is the fact that you've succesfully suppressed the virus and improved your CD4 count. Another option -if it is determined that you have AZT induce anemia- is treatment with Procrit (erythropoietin alfa). This medication is quite effective in improving anemia and the associated symptoms (fatigue, shortness of breath, headache, etc). In any case, the decreasing red blood cell count should be evaluated. Good luck.


Previous
Anadrol and Anemia
Next
amnemia and hip pain

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement